Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 8, NWS Wichita, KS

February 28, 2012Cowley County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Feb 28, 2012, 8:07 PM CST for Cowley County, Sumner County, Kansas. It was in force for 53 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2012, 8:07 PM CST (02:07 UTC)
Expired
Feb 28, 2012, 9:00 PM CST
In force
53 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Cowley County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 8:19 PM CSTTSTM WND DMG9 S Wellington, KSSEVERAL POWER POLES WERE KNOCKED DOWN.
Feb 28, 8:30 PM CSTTSTM WND DMGGeuda Springs, KSIN SOUTHEAST SUMNER COUNTY THE FOLLOWING DAMAGE WAS REPORTED. HOUSE LOST 2/3 OF ROOF...1 WALL BOWED OUT 2 FEET...1 LARGE TREE UPROOTED...SEVERAL POWER POLES BLOWN DOWN AND A CONCRETE BLOCK GARAGE DESTROYED. ADDRESS IS 1693 E 80TH STREET. RECEIVED REPORT AT 105
Feb 28, 8:40 PM CSTTSTM WND DMGGeuda Springs, KSIN EXTREME SOUTHEAST SUMNER COUNTY THE FOLLOWING DAMAGE WAS REPORTED. HOUSE LOST 2/3 OF ROOF...1 WALL BOWED OUT 2 FEET...1 LARGE TREE UPROOTED...AND A CONCRETE BLOCK GARAGE DESTROYED. ADDRESS IS 1693 E. 80TH STREET. IN ADDITION...SEVERAL POWER POLES WERE BLOWN
Feb 28, 8:43 PM CSTTSTM WND GST 797 W Arkansas City, KS
Feb 28, 8:46 PM CSTTSTM WND GST 60Geuda Springs, KS
Feb 28, 8:48 PM CSTTSTM WND GST 58Arkansas City, KS
Feb 28, 8:55 PM CSTTSTM WND GST 705 W Winfield, KSTHE WIND GUST OCCURRED AT 21ST ROAD AND HIGHWAY 160.
Feb 28, 8:59 PM CSTTSTM WND GST 60Strother Field Airport, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 5:41 PM CSTTornado WatchSPC3 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 2.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2012-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2012-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.8
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

520 
WUUS53 KICT 290207
SVRICT
KSC035-191-290300-
/O.NEW.KICT.SV.W.0008.120229T0207Z-120229T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
807 PM CST TUE FEB 28 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 900 PM CST

* AT 805 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE
  WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF RENFROW...OR 21 MILES SOUTHEAST OF ANTHONY...AND
  MOVING EAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CALDWELL...SOUTH HAVEN...GEUDA SPRINGS...OXFORD...ARKANSAS CITY...
  HUNNEWELL...PERTH AND STROTHER FIELD AIRPORT.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 1 AND 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST TUESDAY EVENING
FOR SOUTHEASTERN KANSAS.

LAT...LON 3700 9780 3707 9780 3737 9709 3702 9692
      3699 9711 3699 9777
TIME...MOT...LOC 0207Z 248DEG 54KT 3701 9768
WIND...HAIL 70MPH <.75IN

$$

ES
3 follow-up statements
479 
WWUS53 KICT 290222
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
822 PM CST TUE FEB 28 2012

KSC035-191-290300-
/O.CON.KICT.SV.W.0008.000000T0000Z-120229T0300Z/
SUMNER KS-COWLEY KS-
822 PM CST TUE FEB 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
COWLEY AND SOUTHERN SUMNER COUNTIES UNTIL 900 PM CST...

AT 819 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS 
OF 60 TO 70 MPH. THIS STORM WAS LOCATED NEAR SOUTH HAVEN...OR 12 
MILES SOUTH OF WELLINGTON...MOVING EAST AT 60 MPH. PEA TO PENNY SIZE 
HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  GEUDA SPRINGS...OXFORD...ARKANSAS CITY AND STROTHER FIELD AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3700 9780 3707 9780 3737 9709 3702 9692
      3699 9711 3699 9777
TIME...MOT...LOC 0221Z 248DEG 53KT 3712 9742
WIND...HAIL 70MPH 0.75IN

$$

KLEINSASSER
840 
WWUS53 KICT 290241
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
841 PM CST TUE FEB 28 2012

KSC035-191-290300-
/O.CON.KICT.SV.W.0008.000000T0000Z-120229T0300Z/
SUMNER KS-COWLEY KS-
841 PM CST TUE FEB 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
COWLEY AND SOUTHERN SUMNER COUNTIES UNTIL 900 PM CST...

AT 838 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 6 MILES NORTHWEST OF GEUDA SPRINGS TO 7 MILES WEST OF 
CHILOCCO...MOVING EAST AT 55 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY
THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  OXFORD...ARKANSAS CITY AND STROTHER FIELD AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3700 9780 3707 9780 3737 9709 3702 9692
      3699 9711 3699 9777
TIME...MOT...LOC 0242Z 266DEG 50KT 3716 9717 3701 9712
WIND...HAIL 70MPH 0.88IN

$$

KLEINSASSER
082 
WWUS53 KICT 290303
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
903 PM CST TUE FEB 28 2012

KSC035-191-290311-
/O.EXP.KICT.SV.W.0008.000000T0000Z-120229T0300Z/
SUMNER KS-COWLEY KS-
903 PM CST TUE FEB 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COWLEY AND
SOUTHERN SUMNER COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.

REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR 
SOUTHERN COWLEY COUNTY UNTIL 945 PM.

LAT...LON 3700 9780 3707 9780 3737 9709 3702 9692
      3699 9711 3699 9777
TIME...MOT...LOC 0241Z 266DEG 50KT 3716 9719 3701 9714

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 5:57 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Feb 28, 5:57 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
557 PM CST TUE FEB 28 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN HAZARDS: THUNDERSTORMS THIS EVE...AND GUSTY WINDS.

NORTH TO SOUTH ORIENTED DRYLINE WILL GRADUALLY PUSH EASTWARD
ACROSS CENTRAL/SOUTH CENTRAL KS THROUGH MID EVENING...AND SHOULD
PUSH OUT OF SOUTHEAST KS SHORTLY AFTER 06Z. CONVECTION SHOULD
CONTINUE TO DEVELOP SOUTHWARD ALONG DRYLINE THIS EVENING WITH MID-
LEVEL COLD AIR ADVECTION SPREADING IN FROM THE WEST. CARRYING VCTS
AT SLN/HUT/ICT TIL 04Z...AND AT CNU FROM 04Z-06Z...BUT MAY NEED TO
UPGRADE TO TEMPO TS IF RADAR TRENDS DICTATE SUCH. DAMAGING WINDS
WILL BE THE MAIN THREATS FROM ANY STORMS AT THE AIRPORT TERMINALS.

CLEARING EXPECTED BEHIND DRYLINE PASSAGE. SW-WRLY WINDS WILL GUST
TO 30-35KT THIS EVENING BEFORE RELAXING SOME LATER TONIGHT.
DIURNAL HEATING/MIXING WEDNESDAY WILL ALLOW W-NWRLY WINDS TO AGAIN
GUST TO AROUND 30 KT AREA WIDE.

JMC

&&

.PREV DISCUSSION... /ISSUED 329 PM CST TUE FEB 28 2012/

DISCUSSION...

FORECAST CONCERNS FOCUS AROUND SEVERE THUNDERSTORM CHANCES LATE THIS
AFTERNOON THROUGH THIS EVENING.

TONIGHT:

SCATTERED THUNDERSTORMS ARE ATTEMPTING TO INITIATE CURRENTLY
ALONG THE DRYLINE OVER WESTERN KS...WITH THE MOST ROBUST
CONVECTION OVER FAR NORTHWEST/NORTHERN KS AND SOUTHWEST/SOUTHERN
NE...WHERE MAIN MID/UPPER DYNAMIC FORCING IS FOCUSING AHEAD OF
APPROACHING SHORTWAVE. HOWEVER FURTHER SOUTH ACROSS WESTERN
KS...CONVECTION IS STRUGGLING TO GET GOING...AND WILL LIKELY
CONTINUE TO STRUGGLE THROUGH THE AFTERNOON DUE TO WEAKER MID/UPPER
FORCING AND ASSOCIATED WEAKER MID-LEVEL COOLING. PER MODEL
SOUNDINGS...THIS ALONG WITH PERSISTENT LOW CLOUDS IS CONTRIBUTING
TO POOR LOW TO MID-LEVEL LAPSE RATES. HOWEVER...AS SOUTHERN FRINGE
OF SHORTWAVE FORCING AND ASSOCIATED MID-LEVEL COOLING OVERSPREAD
THE AREA...IN CONCERT WITH CONTINUED LOW-LEVEL MOISTURE ADVECTION
AND INCREASING INSTABILITY AHEAD OF A SHARPENING DRYLINE...COULD
SEE A FEW ISOLATED STORMS GET GOING BY EARLY THIS EVENING
ALONG/JUST AHEAD OF THE DRYLINE...MAINLY WEST OF THE I-135/HIGHWAY
14 CORRIDORS. STORMS WILL BE SLOW TO STRENGTHEN GIVEN WEAKLY
MODEST INSTABILITY AND POOR LAPSE RATES. HOWEVER...STRENGTH OF LOW
AND DEEP LAYER SHEAR COULD FAVOR A FEW LOW-TOPPED SUPERCELLS
AND/OR SMALL LINE SEGMENTS...WITH THE MAIN RISKS BEING ISOLATED
STRAIGHT-LINE DAMAGING WINDS AND QUARTER SIZE HAIL. CANNOT
COMPLETELY RULE OUT A BRIEF TORNADO GIVEN THE STRONGLY SHEARED
ENVIRONMENT...BUT POOR LOW-LEVEL LAPSE RATES AND INSTABILITY ARE
FACTORS AGAINST TORNADO POTENTIAL.

LATER THIS EVENING AS BETTER MID-LEVEL COOLING OVERSPREADS SOMEWHAT
BETTER MOISTURE/INSTABILITY IN CONJUNCTION WITH A STRENGTHENING
LOW-LEVEL JET...THINKING THUNDERSTORM COVERAGE AND INTENSITY WILL
INCREASE GENERALLY EAST OF THE I-135/35 CORRIDORS. THINKING MAIN
STORM MODE WILL BE BROKEN LINE SEGMENTS WITH EMBEDDED SUPERCELL
STRUCTURES...CAPABLE OF ISOLATED SEVERE WIND GUSTS AND MARGINALLY
LARGE HAIL. DESPITE COOLING BOUNDARY LAYER...INCREASING MOISTURE AND
LOW-LEVEL SHEAR/HELICITY MAY PROMOTE A CONTINUED SLIGHT TORNADO
POTENTIAL. ACTIVITY SHOULD QUICKLY EXIT EASTERN KS BY AROUND
MIDNIGHT.

WED-THU:

FAIRLY MILD AND DRY WEATHER IS ANTICIPATED WED-THU AHEAD OF THE
NEXT SYSTEM APPROACHING OVER THE WESTERN STATES...WITH HIGH
TEMPERATURES IN THE 60S WED AND 60S-70S THU.

FRI:

NEXT CHANCE OF PRECIPITATION SHOULD ARRIVE FOR FRIDAY...MAINLY
OVER THE NORTHWEST HALF OF KS...ALONG A MID-LEVEL FRONTAL ZONE
ASSOCIATED WITH SHORTWAVE ENERGY APPROACHING FROM THE WEST.
PRECIPITATION COULD MIX WITH SNOW FRIDAY MORNING. ALL-IN-
ALL...WIDESPREAD AND/OR HEAVY PRECIPITATION IS NOT ANTICIPATED
WITH THIS FEATURE.

SAT-TUE:

PER MODEL CONSENSUS...COOLER WEATHER IS ANTICIPATED FRIDAY
THROUGH THE WEEKEND...AS EASTERN CONUS TROUGHING
DEEPENS...ALLOWING COOLER CANADIAN AIR TO SPILL SOUTH...WITH HIGHS
IN THE 40S-50S. WARMER WEATHER SHOULD RETURN BY EARLY NEXT WEEK
THOUGH...AS MORE TROUGHING APPROACHES OVER THE WESTERN
STATES...AND RIDGING INCREASES OVER THE EAST.

KLEINSASSER

FIRE WEATHER...

STOUT/GUSTY WEST TO NORTHWEST WINDS IN CONCERT WITH ABOVE NORMAL
TEMPERATURES AND LOW RELATIVE HUMIDITY VALUES WILL RESULT IN VERY
HIGH TO MARGINALLY EXTREME GRASSLAND FIRE DANGER
WEDNESDAY...HIGHEST OVER CENTRAL KANSAS. FIRE DANGER SHOULD
REMAIN SOMEWHAT ELEVATED ON THURSDAY...BUT WILL NOT BE AS HIGH AS
WEDNESDAY DUE TO SLACKENING WINDS.

KLEINSASSER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    36  62  35  68 /  50   0   0   0
HUTCHINSON      36  60  33  67 /  40   0   0  10
NEWTON          37  60  36  67 /  50   0   0   0
ELDORADO        38  61  36  68 /  60   0   0   0
WINFIELD-KWLD   38  64  38  70 /  60   0   0   0
RUSSELL         32  60  30  63 /  10   0   0  10
GREAT BEND      32  60  31  64 /  10   0   0  10
SALINA          37  60  32  65 /  50   0   0  10
MCPHERSON       36  60  33  66 /  50   0   0  10
COFFEYVILLE     45  65  37  74 /  80   0   0   0
CHANUTE         42  62  36  72 /  80   0   0   0
IOLA            42  61  36  71 /  80   0   0   0
PARSONS-KPPF    41  64  37  73 /  80   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR KSZ032-033-047>051-
067-068-082-083-091-092.

&&
Hazardous weather outlook, Feb 28, 4:17 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
417 PM CST TUE FEB 28 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
417 PM CST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

ISOLATED TO WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL
BE POSSIBLE INTO THE EVENING HOURS...GENERALLY WEST OF A LINE
EXTENDING FROM SALINA TO WICHITA. THE STRONGEST ACTIVITY WILL BE
CAPABLE OF 60 TO 70 MPH WINDS...QUARTER SIZE HAIL...AND PERHAPS
AN ISOLATED BRIEF TORNADO. AFTER 8 OR 9 PM...THUNDERSTORM COVERAGE
SHOULD INCREASE...GENERALLY EAST OF A LINE EXTENDING FROM SALINA
TO WICHITA. THE MAIN THREATS WILL CONTINUE TO BE 60 TO 70 MPH
WINDS...QUARTER SIZE HAIL AND PERHAPS AN ISOLATED TORNADO.
THUNDERSTORMS WILL EXIT EASTERN KANSAS BY AROUND MIDNIGHT.

WHERE THE GROUND IS DRY...VERY HIGH GRASSLAND FIRE DANGER IS
LIKELY THROUGH THE EVENING ACROSS PORTIONS OF CENTRAL AND SOUTH-
CENTRAL KANSAS.

STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS WILL CONTINUE THROUGH
THE EVENING...STRONGEST WEST OF INTERSTATE 135. PLEASE REFER TO
THE LATEST WIND ADVISORY STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY HIGH TO MARGINALLY EXTREME GRASSLAND FIRE DANGER LEVELS ARE
LIKELY ON WEDNESDAY OVER MOST OF THE AREA...HIGHEST OVER CENTRAL
AND EAST-CENTRAL KANSAS. VERY HIGH FIRE DANGER WILL BE POSSIBLE
THURSDAY OVER SOUTHEAST KANSAS...AND NEXT MONDAY OVER THE ENTIRE
AREA.

FURTHERMORE...A LIGHT MIX OF RAIN AND SNOW WILL BE POSSIBLE OVER
CENTRAL KANSAS LATE THURSDAY NIGHT THROUGH FRIDAY MORNING. NO
ACCUMULATION IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED FROM LATE THIS AFTERNOON THROUGH THE
EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

PJH/RBL/ADK

In the hours before

Special weather statement, Feb 28, 3:28 PM CST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CST TUE FEB 28 2012

KSZ032-282200-
RUSSELL-
328 PM CST TUE FEB 28 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 326 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF VICTORIA...OR 22 MILES
SOUTHWEST OF RUSSELL...AND MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3913 9904 3913 9858 3878 9885 3876 9904
TIME...MOT...LOC 2129Z 215DEG 44KT 3877 9918
Special weather statement, Feb 28, 4:02 PM CST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
402 PM CST TUE FEB 28 2012

KSZ032-282230-
RUSSELL-
402 PM CST TUE FEB 28 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 401 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF LURAY...OR 14 MILES NORTH
OF RUSSELL...AND MOVING NORTHEAST AT 55 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3913 9850 3899 9877 3909 9892 3914 9884
TIME...MOT...LOC 2203Z 225DEG 47KT 3910 9875

LAWSON
Local storm report, Feb 28, 6:56 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
656 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TORNADO          6 SSW HUTCHINSON        37.99N 97.96W
02/28/2012                   RENO               KS   STORM CHASER

            STORM CHASER REPORTED A TORNADO LASTING ABOUT 5 MINUTES
            FROM 643 TO 648 PM.

&&

JMC
Local storm report, Feb 28, 7:40 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
740 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND GST     3 NNW HESSTON           38.18N 97.45W
02/28/2012  M73 MPH          MCPHERSON          KS   TRAINED SPOTTER

            2 TO 4 INCH DIAMETER TREE LIMBS WERE DOWNED.

&&

JMC
Local storm report, Feb 28, 8:06 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
806 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             N HILLSBORO             38.35N 97.20W
02/28/2012  E1.75 INCH       MARION             KS   TRAINED SPOTTER

            STORM SPOTTERS AND DEPUTIES REPORTING GOLF BALL SIZED
            HAIL AND WINDS APPROX 70MPH NORTH OF HILLSBORO ON K-15.

0750 PM     HAIL             NW MARION               38.35N 97.02W
02/28/2012  E1.25 INCH       MARION             KS   AMATEUR RADIO

            AMATEUR RADIO MARION CO 1/2 DOLLAR SIZE HAIL ON THE NORTH
            SIDE OF MARION RESERVOIR.

0750 PM     TSTM WND DMG     6 SW SOUTH HUTCHINSON   37.97N 98.02W
02/28/2012                   RENO               KS   EMERGENCY MNGR

            REPORTS OF MINOR DAMAGE TO A HOUSE, VEHICLES AND STOCK
            TRAILERS FLIPPED OVER. THERE WAS A REPORT OF A BRIEF
            TORNADO FROM A CITIZEN IN THAT AREA.

&&

ARL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 6:18 PM CSTSevere Thunderstorm WarningICTKingman, Reno42 min
Feb 28, 6:30 PM CSTTornado WarningICTReno30 min
Feb 28, 6:58 PM CSTTornado WarningICTHarvey, McPherson, Reno32 min
Feb 28, 7:25 PM CSTTornado WarningICTMcPherson, Marion50 min
Feb 28, 7:52 PM CSTTornado WarningICTChase, Marion38 min
Feb 28, 8:52 PM CSTSpecial Weather StatementICTButler, Chase28 min
Feb 28, 8:52 PM CSTSevere Thunderstorm WarningICTChautauqua, Cowley53 min
Feb 28, 9:01 PM CSTSevere Thunderstorm WarningICTButler, Chase, Elk, Greenwood59 min
Feb 28, 9:31 PM CSTSevere Thunderstorm WarningICTChautauqua, Elk, Montgomery, Wilson59 min
Feb 28, 10:08 PM CSTSevere Thunderstorm WarningICTLabette, Montgomery22 min
Feb 28, 10:26 PM CSTSevere Thunderstorm WarningICTLabette9 min
Feb 29, 3:21 AM CSTRed Flag WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more14 hr
Feb 29, 12:12 PM CSTWind AdvisoryICTEllsworth, Lincoln, Russell, Saline3 hr
Feb 29, 3:47 PM CSTFire Weather WatchICTAllen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more12 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.